Alabama, 2003

Flash Flooding in Alabama, February 22 to 23, 2003

February 22 to 23, 2003 · NWS HUN · 5 events in 4 counties and zones

5 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 21, 9:20 PM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Feb 21, 9:20 PM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
920 PM CST FRI FEB 21 2003

...FORECAST CONCERNS PCPN INTENSITY AND SVR POSSIBILITY...

02Z SFC ANALYSIS PLACES LOW PRESSURE CENTER ACROSS CENTRAL LA WITH
WARM FRONT STRADDLING GULF COAST. INVERTED TROF EXTENDS FROM LOW
CENTER THROUGH NORTHWEST MS INTO CENTRAL TN. CURRENT WV IMAGERY
SHOWING DRY SLOT DEVELOPING JUST WEST OF MISSISSIPPI RIVER WITH MAIN
UPPER LEVEL SYSTEM STILL BACK IN EASTERN TX. WIDESPREAD AREA OF RAIN
OCCURRING ACROSS SOUTHEASTERN STATES WITH MAIN T-STORM ACTIVITY
ALONG GULF COAST. RAINFALL AMOUNTS PER KHTX 88D SHOW LARGEST SWATH
OF PCPN AMOUNTS EXTENDING FROM LAWRENCE THROUGH SOUTHERN LIMESTONE
COUNTIES WITH 0.25 TO 0.50 INCH PER HOUR.

BIGGEST CONCERN TONIGHT IS HEAVY RAINFALL POTENTIAL. 00Z MODELS
INITIALIZED FAIRLY WELL WITH LOCATION AND STRENGTH OF SFC LOW
ALTHOUGH NGM TOO WEAK WITH PRESSURE AND TOO FAR WEST WITH PLACEMENT
OF INVERTED TROF. NEWEST ETA GIVES FORECAST AREA APPROX 0.75 INCHES
BETWEEN 00 AND 12Z WITH 18Z AVN STILL HOLDING ON TO 1.50 TO 2.00
INCHES. GIVEN PWATS AROUND 1.5 AND STRONG DYNAMICS EXPECTED BETWEEN
06Z AND 12Z WILL TREND MORE TOWARD AVN SOLUTION...HOWEVER
APPROACHING DRY SLOT MAY PUT DAMPER ON TOTAL AMOUNTS. FFG VALUES
RANGE FROM 0.5 TO 1.0 INCH PER HOUR ACROSS FORECAST AREA SO WONT
TAKE MUCH TO SEE FLOODING ACROSS AREA.

UPPER SYSTEM EXPECTED TO MOVE TOWARDS AREA AFTER MIDNIGHT WITH 100KT
JET ROUNDING BASE OF TROF AND PLACING REGION IN LEFT FRONT QUAD. 65KT
850MB JET KICKS IN AROUND MIDNIGHT TONIGHT WITH INCREASING
INSTABILITY TOWARD EARLY MORNING. CAPES APPROACHING 1000 J/KG WITH
LI/S APPROACHING -4. CANNOT RULE OUT SEVERE STORM OR TWO WITH STRONG
WINDS JUST OFF SFC.

ALL IN ALL FORECAST APPEARS IN GOOD SHAPE AND DO NOT PLAN ON MAKING
ANY DRASTIC CHANGES AT THIS TIME.

.HUN...FLOOD WATCH ALL ZONES TONIGHT AND SATURDAY.

BRIDENSTINE
Hazardous weather outlook, Feb 21, 9:30 PM CST, 3 hours 30 minutes before
ALZ001>010-016-231100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
930 PM CST FRI FEB 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(TONIGHT)...

A FLOOD WATCH IS IN EFFECT FOR NORTHERN ALABAMA THROUGH SATURDAY.
MODERATE RAIN WITH A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE ACROSS
ALL OF NORTH ALABAMA THROUGH THE OVERNIGHT HOURS. RAINFALL AMOUNTS
BY MORNING WITH RANGE FROM ONE TO TWO INCHES WITH LOCALLY HIGHER
AMOUNTS POSSIBLE WHERE THUNDERSTORMS OCCUR. WITH THE GROUND ALREADY
SATURATED...THE ADDITIONAL RAINFALL MAY LEAD TO MINOR FLOODING AND
RUNOFF PROBLEMS.

IN ADDITION...THERE IS STILL A SLIGHT RISK FOR SEVERE THUNDERSTORMS
DURING THE OVERNIGHT HOURS. THE MOST LIKELY TIME FOR SEVERE WEATHER
IN NORTH ALABAMA WILL BE AFTER 4 AM. DAMAGING STRAIGHT LINE WINDS
AROUND 60 MPH WILL BE THE PRIMARY SEVERE WEATHER THREAT.

DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH FRIDAY)...

THE THREAT FOR ISOLATED SEVERE THUNDERSTORMS AND LOCALLY HEAVY
RAINFALL WILL CONTINUE THROUGH AROUND 10 AM WHEN A COLD FRONT WILL
SWEEP THROUGH THE AREA.

AS THE MAIN STORM SYSTEM CONTINUES TO INTENSIFY AND MOVE NORTHWARD
INTO THE OHIO VALLEY BY MIDDAY SATURDAY GUSTY WINDS WILL OCCUR
ACROSS NORTH ALABAMA. SURFACE WINDS WILL INCREASE FROM THE WEST AND
SOUTHWEST WITH SUSTAINED WINDS OF 20 TO 30 MPH ACROSS THE AREA
...WITH HIGHER GUSTS...ESPECIALLY ON WATERWAYS AND AT HIGHER
ELEVATIONS. THESE HIGH WINDS WILL HAVE THE POTENTIAL TO TOPPLE
WATER-LOGGED AND SHALLOW ROOTED TREES ACROSS THE AREA.

THE WIDESPREAD RAIN SHOULD END BY EARLY EVENING SATURDAY...WITH JUST
SMALL RAIN CHANCES THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AFTER SATURDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NEEDED TONIGHT AND SATURDAY. REPORTS OF FLOODING OR SEVERE
WEATHER WILL BE GREATLY APPRECIATED.

ZIKA

In the hours before

Special weather statement, Feb 21, 10:37 PM CST, 2 hours 23 minutes before
ALZ001>010-016-220600-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1037 PM CST FRI FEB 21 2003

...SIGNIFICANT WEATHER ALERT FOR WIDESPREAD HEAVY RAINFALL ACROSS
NORTHERN ALABAMA...

AN AREA OF WIDESPREAD RAIN WILL CONTINUE AFFECTING NORTHERN ALABAMA
THROUGH THE OVERNIGHT HOURS. RAINFALL AMOUNTS FROM ONE TO ONE AND A
HALF INCHES HAVE FALLEN OVER THE PAST SEVERAL HOURS...ESPECIALLY
ACROSS NORTHWEST ALABAMA. LOCALLY HEAVY AMOUNTS OF UP TO ONE INCH
MAY BE POSSIBLE THROUGH MIDNIGHT ALTHOUGH MOST LOCATIONS SHOULD
AVERAGE AROUND ONE HALF INCH THROUGH THIS TIME. THIS HEAVY RAIN WILL
AGGRAVATE FLOODING PROBLEMS ACROSS THE TENNESSEE VALLEY AREA WITH
RUNOFF RESULTING IN PONDING OF WATER ON ROADWAYS.

MOTORISTS SHOULD SLOW DOWN AND BE ALERT FOR STANDING WATER ALONG
ROADS AND LOW LYING AREAS. SLOW DOWN AND BE EXTRA CAUTIOUS WHILE
TRAVELING.

BRIDENSTINE
Special weather statement, Feb 22, 12:00 AM CST, 1 hour before
ALZ001>010-016-220800-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1200 AM CST SAT FEB 22 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAINFALL ACROSS NORTHERN
ALABAMA...

HEAVY RAIN AND SCATTERED THUNDERSTORMS WILL CONTINUE MOVING ACROSS
NORTHERN ALABAMA OVERNIGHT. WIDESPREAD AMOUNTS OF UP TO ONE HALF
INCH HAVE FALLEN ACROSS NORTHEAST AND NORTH CENTRAL ALABAMA...WITH
HIGHER AMOUNTS OF UP TO TWO INCHES ACROSS NORTHWEST PORTIONS OF
NORTHERN ALABAMA. ADDITIONAL AMOUNTS OF UP TO ONE HALF INCH WILL BE
POSSIBLE ACROSS THE REGION WITH LOCAL AMOUNTS OF UP TO ONE INCH
POSSIBLE THROUGH 2 AM. THE HEAVIEST RAIN WILL AFFECT THE QUAD CITIES
AREA THROUGH EARLY MORNING AND WILL LIKELY PRODUCE PONDING OF WATER
ON ROADWAYS.

MOTORISTS SHOULD SLOW DOWN AND BE ALERT FOR STANDING WATER ALONG
ROADS AND LOW LYING AREAS. SLOW DOWN AND BE EXTRA CAUTIOUS WHILE
TRAVELING.

BRIDENSTINE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Colbert

When
February 22, 1:00 AM CST to February 23, 4:00 AM CST
Where
Colbert County, Leighton
Reported by
EMERGENCY MANAGER
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

Sixth Street closed due to two foot of flood waters in Leighton.

Flash Flood, Lawrence

When
February 22, 1:00 AM CST to February 23, 4:00 AM CST
Where
Lawrence County, Hillsboro
Reported by
LAW ENFORCEMENT
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

Water over road on county road 217.

Flash Flood, Lawrence

When
February 22, 1:00 AM CST to February 23, 4:00 AM CST
Where
Lawrence County, Courtland
Reported by
LAW ENFORCEMENT
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

Water over road on county road 150.

Flash Flood, Morgan

When
February 22, 1:48 AM CST to February 23, 4:00 AM CST
Where
Morgan County, Decatur
Reported by
EMERGENCY MANAGER
Coordinates
34.454, -86.853 (the zone’s center; the record gives no point)

Three roads closed due to flood waters.

Flash Flood, Limestone

When
February 22, 2:45 AM CST to February 23, 4:00 AM CST
Where
Limestone County, Athens
Reported by
LAW ENFORCEMENT
Coordinates
34.810, -86.981 (the zone’s center; the record gives no point)

Water over road along Highway 251.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347015, 5347016, 5347106, 5347107, 5347014.